My father, who has Parkinson's disease, has been experiencing sundown syndrome. Is this normal?
My Father was diagnosed with Parkinson's five years ago, within the last few months, he has shown signs of sundown syndrome. During these episodes, he is very agitated and confused(very paranoid) worried something is going on, that he does not know about. Can you tell me if the paranoid behavior is side affects from meds, and what can I do do calm him down? I have tried talking calmly, sitting him down, this also is wearing on my mother.
I feel for you, as I am experiencing the same thing. My father was diagnosed 5yrs ago also, he is 86. He is to the point now where he gets up during the day for a few minutes at a time, then wants to go back to bed because he complains of his back hurting him. Then at night he gets up at all hours of the night looking for my mom who sleeps in another room. At times he gets agitated and moody, he also wants his wallet and his money but my mom hesitates to let him have it because he misplaces it and that agitates him even more. It is a vicious cycle.His Dr. did say that the meds could cause some of his side effects and since we have to keep changing his meds and dosage we are hoping a combination of these two will help. It is very hard on my mom and we are trying to figure out how we can help her without removing him from her care.
HI MY HUSBAND HAD BEEN DOING THIS ALSO WE WENT TO HIS DR AND IT WAS ONE OF HIS MEDS PLEASE HAVE THAT CHECKED OUT, ELAINE
Thanks Elaine, We took my father off of his meds and he is very responsive, it is like he did a 180.
SO GLAD TO HEAR THAT IT IS HARD ENOUGH TO CARE FOR THE PD AND NOT HAVE TO WORRY ABOUT THIS OTHER STUFF, GOOD LUCK ELAINE
My senior dad experienced this during his last few months after he entered the end stage of Parkinsons Disease and hospice. It was primarily due to a new medication he got in the hospital - I believe it was called Haldol. They changed him to risperadol and that made a tremendous difference. It's definitely worthy checking into the medication as I've heard that from several other sources too, and not just Parkinsons.
My 78 year father has been living with Parkinson's for close to 20 years. Lately he has occasionally gotten agitated in the early evenings (after the sun has gone down). Last night he was convinced that the pain in his leg was a blood clot and he had to go to the emergency room. He has back problems and a pinched cyatic nerve, and has been tested for clots in the past two weeks. He seems to have a fear that he will die in the middle of the night and being in the emergency room with people watching over him is his security. Once I convinced him it wasn't an emergency and we weren't going to take him, he became very restless. He would get into bed, out of bed, into the chair, stand up, back into bed, etc. for awhile. He finally settled into bed and was resting but he would be up and down all night (he's been doing this for a long time). I am going to look into the medication factor as some of you have suggested. I have also read that Melatonin can help with the restlessness and agitation, and with sleeping. We will check with his doctor first of course before trying anything new. This seems to be common with people living with Parkinson's.
my husband was put on resperadol and was terrible He is now on seroquel 25 mg at night only but I noticed the sun downers systems are worsening. He will see the neurologists in another couple of weeks and I want to discuss what I should do. Also my dear friends my husband is 94 yrs old with other health issues but is doing pretty well. It seems as soon as the sun goes down or its a dark day he's very confused or thinks its time for dinner. he was diagnosed just two yrs ago has no other symptoms other than a slight tremor in right hand when he gets nervous. walks very well on his own and no falls.
Stay Connected With Caring.com
Get news & tips via e-mail